Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 6, 2020El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2020, 6:02 PM MDT for El Paso County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 6:02 PM MDT (00:02 UTC)
Expired
Aug 6, 2020, 6:30 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 20 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS85 KPUB 070002
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
602 PM MDT Thu Aug 6 2020
 
COZ085-086-089-070030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
602 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 630 PM
MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Truckton, or 32 miles northeast of Pueblo, moving
northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3874 10405 3852 10405 3852 10400 3847 10407
      3855 10424 3877 10409
TIME...MOT...LOC 0002Z 215DEG 5KT 3856 10413 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:09 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 6, 3:09 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
309 PM MDT Thu Aug 6 2020

.SHORT TERM...(This evening through Friday)
Issued at 309 PM MDT Thu Aug 6 2020

Currently...
As of 2pm showers and thunderstorms have formed in northern El Paso
County and Southern Las Animas County. Low level moisture and
instability are still plentiful with temperatures hanging around the
low 80s and dewpoints in the low 60s across the eastern plains. The
western plains and I-25 corridor have begun to dry out a bit as more
westerly flow sets in with current dew points dipping from the low
40s into the high 30s. The mountains are currently noticeably dry
with dewpoints in the mid-high 20s.

Later today through tonight...
Strong to severe storms are possible
as current thunderstorms move eastward into Kiowa county over the
next few hours. Current SPC analyses show 1500-2500 J/Kg of CAPE
over the plains and shear between 20-30 kts. CAPE is currently
forecasted to increase to near 3000 over some parts of the plains
over the next few hours, and the latest HRRR runs have been showing
a strong storm moving through Kiowa County around 1Z, so confidence
in the severe potential for this area is relatively high at this
time. If storms do manage to become severe, gusty winds over 50 mph
and half-dollar sized hail will be possible. The latest SPC guidance
as well as HRRR runs also show thunderstorms moving throw El Paso
and Baca county later this afternoon through early evening, but
there is low confidence that these storms will become severe,
although a few small hail reports can't be ruled out.

Tomorrow...
As the upper-level ridge axis moves east of Colorado tomorrow, flow
aloft becomes more westerly and will lower POPs a bit. Overall
tomorrow will be a few degrees hotter than today and stay
consistently dry, with the chance for a few isolated storms over the
mountains tomorrow afternoon. High temps will be in the mid 80s in
the valleys and near 100 over the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM MDT Thu Aug 6 2020

Friday night through Saturday...An upper ridge of high pressure is
expected to hang on across the area through Sat, with the ridge axis
positioned roughly along the CO and KS border. Southwest flow aloft
is feeding some moisture up across the Four Corners and into the
Great Basin, fueling isolated to scattered convection across the CWA
through Sat though the best chances will remain over the higher
terrain and I-25 corridor. Look for highs in the 80s for the high
valleys, and 90s to near 100F for the plains.

Sunday through Wednesday...Models still indicate that the southern
US ridge flattens out as it slides to the west across NM and AZ.
This will allow a more westerly flow aloft to settle in across the
region for Sun through midweek, decreasing available moisture while
keeping the maximum temps up. There will be isolated convection
possible each aftn, mainly tied to the mts, with the main storm
threat each day being gusty winds as well as cloud to ground
lightning. Expect highs each day in the upper 70s to mid 80s for the
high valleys, and upper 80s to upper 90s for the plains.

The one outlier will be Mon, when a weak cold front pushes south
across eastern CO through the morning. This will help cool temps
slightly for Mon, as well as introduce isolated convection across
the eastern plains during the late aftn. High temps Mon are forecast
to be about 5 to 7 degrees cooler, as compared to Sun, Tue or Wed.

Thursday...A longwave upper trough redevelops and pushes onto the
West Coast, swinging the flow aloft to a more southwest direction
once again for the Four Corners region as the upper ridge moves east
across TX and OK. Convection chances start to increase along the
Continental Divide as the moisture plume opens up, while the
remainder of the higher terrain will see isolated storm activity.
High temps will climb into the 80s for the high valleys, and mid 80s
to mid 90s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 309 PM MDT Thu Aug 6 2020

KALS...
VFR conditions expected at the TAF site over the next 24
hours. Gusty southwest winds are expected to persist over the area
through about 02Z, before weakening overnight and into tomorrow.

COS...
Thunderstorms are currently passing northeast of the
terminal, but not close enough to directly impact it. Outflow and
gusty winds could impact the terminal over the next hour, will
monitor for possible updates. Storms are expected to move out of the
area within the next 2 hours. Otherwise VFR conditions are expected
through tonight and tomorrow morning with winds weakening after
sunset.

KPUB...
VFR conditions expected at KPUB during the entire forecast
period. There is a chance of an isolated thunderstorm passing
through Pueblo county before 00Z, but it is unlikely that any
convection will impact the terminal directly. Tonight winds will
calm and cloud cover should remain consistent into tomorrow morning.

-MG

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH/GARBEROGLIO
LONG TERM...MOORE
AVIATION...HODANISH/GARBEROGLIO
Hazardous weather outlook, Aug 6, 11:29 AM MDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Thu Aug 6 2020

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Thu Aug 6 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible this afternoon and
evening. The best chance of severe storms will be from central Kiowa
County down through Springfield. Severe storms could produce hail
up to half-dollar size and gusty outflow winds up to 50 mph.

General thunderstorms will be possible this afternoon and evening
in El Paso county and the far southeast plains, capable of
producing locally heavy rainfall, gusty winds up to 50 mph and
lightning.

Near-critical fire weather conditions could be possible in the
southern San Louis Valley this afternoon due to dry conditions and
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated afternoon showers and thunderstorms are expected daily
over the mountains, with the potential for activity to reach the
high valleys and the I-25 corridor. The primary threats with any
storms will be cloud to ground lightning and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and early evening, generally east of a
line from Eads to Springfield.

GARBEROGLIO

In the hours before

Special weather statement, Aug 6, 4:05 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
405 PM MDT Thu Aug 6 2020

COZ084-085-062230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
405 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rush, or 32 miles southwest of Limon, moving east at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rush.

LAT...LON 3894 10405 3883 10406 3886 10424 3906 10421
      3906 10405
TIME...MOT...LOC 2205Z 276DEG 13KT 3895 10413

KT
Special weather statement, Aug 6, 4:11 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Thu Aug 6 2020

COZ097>099-062300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
411 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Two Buttes Reservoir, or 24 miles northwest of
Springfield, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3751 10300 3767 10308 3793 10270 3765 10248
TIME...MOT...LOC 2211Z 238DEG 20KT 3766 10294

kam
Special weather statement, Aug 6, 4:12 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
412 PM MDT Thu Aug 6 2020

COZ099-062300-
Springfield Vicinity/Baca County CO-
412 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BACA COUNTY UNTIL 500 PM
MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Campo, or 20 miles south of Springfield, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vilas and Campo.

LAT...LON 3700 10275 3715 10288 3742 10246 3712 10225
TIME...MOT...LOC 2212Z 238DEG 20KT 3713 10273

kam
Local storm report, Aug 6, 4:46 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 NNW RUSH              38.92N 104.15W
08/06/2020  M1.00 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Aug 6, 5:32 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
532 PM MDT Thu Aug 6 2020

COZ084-070000-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
532 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 26 miles southwest of Limon, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ramah.

LAT...LON 3907 10405 3900 10406 3898 10421 3913 10423
      3913 10405
TIME...MOT...LOC 2332Z 250DEG 19KT 3910 10414

kam
Special weather statement, Aug 6, 6:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
602 PM MDT Thu Aug 6 2020

COZ085-086-089-070030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
602 PM MDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 630 PM
MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Truckton, or 32 miles northeast of Pueblo, moving
northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3874 10405 3852 10405 3852 10400 3847 10407
      3855 10424 3877 10409
TIME...MOT...LOC 0002Z 215DEG 5KT 3856 10413

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:25 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso, Pueblo35 min
Aug 6, 6:57 PM MDTSevere Thunderstorm WarningPUBCrowley24 min
Aug 6, 8:39 PM MDTSpecial Weather StatementPUBKiowa36 min
Aug 7, 3:48 PM MDTSpecial Weather StatementPUBBaca27 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.